Alert archive / Michigan / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 24, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 20, 2023, 9:36 AM EDT for Benzie County, Leelanau County, Manistee County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2023, 9:36 AM EDT (13:36 UTC)
- Expired
- Jul 20, 2023, 10:30 AM EDT
- In force
- 54 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benzie County, MI, Leelanau County, MI, Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 116 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 1.6 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:17 AM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 20, 8:17 AM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 817 AM EDT Thu Jul 20 2023 .UPDATE... Issued at 814 AM EDT Thu Jul 20 2023 Sharp shortwave trough and attendant cold front working steadily east into the region this morning. All eyes directed at developing convection along primary cold front working its way east from Wisconsin into northern Lake Michigan. This will be the primary concern as it continues to work east across the area later this morning and early afternoon. Sharp clearing line racing east just ahead of this convection, which may help the environment destabilize...especially across northeast lower Michigan. Storm Prediction Center still highlights this area under slight risk wording for severe weather. Large hail and gusty winds will be the primary threat, although cannot rule a tornado down near Saginaw Bay where back flowed will be maximized out ahead of weak surface low. Convection does look to remain transient, negating any real flooding concerns (although storms will be capable of producing high rainfall rates). Will definitely continue to monitor as we head through the remainder of this morning and early afternoon. && .NEAR TERM...(Today through Tonight) Issued at 343 AM EDT Thu Jul 20 2023 ...Strong storms and heavy rain today... High Impact Weather Potential...Strong to severe t-storms are a possibility, as is heavy rain. 1010mb deepening surface low is near Ontonagon MI. This low moves ese-ward, crossing northern lower MI from mid morning to mid afternoon. Warm/moist sw flow ahead of this low is supporting some convection across the northern lakes, though radar continues to overstate this, as the low levels are still trying to moisten. Thunderstorms are found back in central WI. With another uptick in isentropic ascent still ahead of us, expect convection to increase over our heads later this morning. Coverage will increase over nw lower, but especially n central lower and eastern upper MI, between 6 and 8 am. These will move quickly east out of ne lower MI by mid-morning (lingering a bit longer in eastern upper). Instability and Cape remain small/skinny this early; nothing in this round should get /too/ out-of-hand. How much can we recover after this, and before the surface cold front exits by late afternoon? Significant surface-based instability, and resultant severe storms, seem /much/ more likely downstate than here. Strong diurnal heating could boost SbCape values to circa 2k J/kg, but that is most likely in the southern half to third of lower MI. Hour-to-hour HRRR runs are tending to shunt that instability somewhat further southward with time. 0-6km bulk shear is also somewhat higher downstate, but 30-40kt values in our southern areas are favorable for some storm organization, as is 0-3km SRH of 100-150 m2/s2. Initial deeper convection should move into areas west of TVC by 10-11am, then have the opportunity to grow upscale into a QLCS as it crosses our area thru mid- afternoon. Still, that's all happening a bit earlier than ideal. Severe is a possibility, especially in our far se, which should the highest instability and shear in our area. Wind and hail are the primary threats, though a tornado may be possible, again especially in the far se. Rainfall amounts of 0.50-1.00" will be common today, especially away from the nw lower MI coast. We can handle that. Progressive nature of primary MCS today should limit the potential of high outliers. WPC has reduced the risk of excessive rain for our area to Marginal. Slower-moving deep convection may actually be possible in eastern upper MI this afternoon, where the upper trof moves overhead. This both boosts instability via cooling aloft, while weakening wind fields. Post-frontal showers, perhaps even a few storms, could linger deep into the evening away from Lake MI. Cool/dry advection will shut the door on precip overnight. Max temps near 70f eastern upper MI, to near 80f Gladwin/Standish/ Tawas. Lows tonight in the 50s. && .SHORT TERM...(Friday through Saturday) Issued at 343 AM EDT Thu Jul 20 2023 ...Slightly Cooler but Pleasant... High Impact Weather...None expected. Short wave ridging builds in Friday and holds into Saturday. Drier air/subsidence will work in from the northwest Friday leading to decreasing cloudiness/increasing sunshine with mostly sunny conditions expected Saturday. Temperatures will be slightly below normal but actually be rather pleasant with lowering humidity levels. Highs both days ranging from the mid 70s to around 80. Lows Friday night in the cooler mid 40s to low 50s. .LONG TERM...(Saturday night through Wednesday) Issued at 343 AM EDT Thu Jul 20 2023 ...Warming Temperatures... Similar setup Sunday into early next week as over the last couple of weeks with a trough centered to our north across east central Canada. The main effect of this trough across our neck of the woods is for mainly diurnally driven isolated to scattered showers and possible thunderstorms for both Sunday and Monday afternoons. The best chance of activity appears to be across northeast lower along the lake breeze. Extended guidance then continues to expand the ridge and associated high heat centered over Texas northeast toward the Great Lakes for the second half of next week. As a result, very warm to hot temperatures are expected up this way. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 642 AM EDT Thu Jul 20 2023 Numerous showers and thunderstorms today, as an area of low pressure crosses northern lower MI. Brief but significant restrictions are possible all day; the best chance for these will be this afternoon at APN. Precip ends later this evening, though MVFR cigs will linger after. Sw winds to start the day will become nw and somewhat gusty by early evening. && .MARINE... Issued at 343 AM EDT Thu Jul 20 2023 Low pressure crossing the area will bring strong thunderstorms today, especially on Lk Huron. Special Marine Warnings could well be needed this afternoon for strong wind gusts and hail. After this low departs, winds veer nw and become a bit gusty late today into Friday. Advisory-level winds and waves are uncertain at this time; we'll get close at times (especially on Lake MI this evening, and near Presque Isle Lt). Will further evaluate this later this morning, but for now am not planning on any Small Craft Advisories. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MSB NEAR TERM...JZ SHORT TERM...AJS LONG TERM...AJS AVIATION...JZ MARINE...JZ
Hazardous weather outlook, Jul 20, 3:56 AM EDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 356 AM EDT Thu Jul 20 2023 MIZ016>018-020>036-041-042-086>088-095>099-211200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 356 AM EDT Thu Jul 20 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Thunderstorms are possible through this evening. Severe storms are possible between 11 am and 7 pm. The best chance for severe storms will be southeast of a line from Cadillac to Rogers City. Any severe storms will produce damaging wind gusts and large hail. A tornado or two may also be possible, mainly near Saginaw Bay. Heavy rainfall will also occur with thunderstorms today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is also a chance of thunderstorms Sunday afternoon and Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-211200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 356 AM EDT Thu Jul 20 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Thunderstorms are possible through this evening. Severe storms are possible between 11 am and 7 pm. The best chance for severe storms will be on Lake Huron. Any severe storms will produce damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is also a chance of thunderstorms Sunday afternoon and Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. JZ
In the hours before
Special weather statement, Jul 20, 9:23 AM EDT, 13 minutes before
Special Weather Statement
National Weather Service Gaylord MI
923 AM EDT Thu Jul 20 2023
MIZ020-025-201415-
Leelanau MI-Benzie MI-
923 AM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of south central
Leelanau and Benzie Counties through 1015 AM EDT...
At 922 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Frankfort, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Elberta around 945 AM EDT.
Frankfort around 950 AM EDT.
Beulah and Benzonia around 1005 AM EDT.
Honor and Platte Township around 1015 AM EDT.
Other locations impacted by this storm include Wallin and Blaine
Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4471 8630 4477 8619 4478 8613 4484 8612
4487 8579 4477 8583 4477 8581 4451 8582
4451 8608 4453 8622 4456 8623 4456 8627
4466 8631
TIME...MOT...LOC 1322Z 269DEG 19KT 4467 8641
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JPBThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:10 AM EDT | Special Marine Warning | APX | 50 min | |
| Jul 20, 9:23 AM EDT | Special Weather Statement | APX | Benzie | 52 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.